Alert archive / New York / Wind Advisories in 2007

Wind Advisory 1, NWS Albany, NY

January 7, 2007Bennington County, Vermont; Berkshire County, Massachusetts; Columbia County, Rensselaer County, New York

NWS Albany, NY issued this wind advisory at Jan 7, 2007, 3:59 PM EST for Bennington County, Vermont; Berkshire County, Massachusetts; Columbia County, Rensselaer County, New York. It took effect at Jan 8, 2007, 1:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2007, 3:59 PM EST (20:59 UTC)
In effect from
Jan 8, 2007, 1:00 AM EST
Expired
Jan 8, 2007, 3:36 AM EST
In force
3 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Columbia County, NY, Rensselaer County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 58 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
120 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KALY 072059
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
359 PM EST SUN JAN 7 2007


MAZ001-025-NYZ054-061-VTZ013-081015-
/O.NEW.KALY.WI.Y.0001.070108T0600Z-070108T1400Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN RENSSELAER-
EASTERN COLUMBIA-BENNINGTON-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...HOOSICK FALLS...
CHATHAM...BENNINGTON
359 PM EST SUN JAN 7 2007

...WIND ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND
ADVISORY FOR THE SOUTHERN GREEN MOUNTAINS...THE BERKSHIRES...AND
TACONICS...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST MONDAY.

LOW PRESSURE DEVELOPING OVER THE LOWER TENNESSEE VALLEY WILL TRACK
NORTHEAST AND INTENSIFY...REACHING THE EASTERN GREAT LAKES BY MONDAY
MORNING. STRONG SOUTHEAST WINDS WILL DEVELOP AHEAD OF THIS STORM
SYSTEM...ESPECIALLY ACROSS THE HIGHER ELEVATIONS...AND WITHIN
CHANNELED NORTH SOUTH VALLEYS. WINDS WILL INCREASE ACROSS THE
ADVISORY AREA SHORTLY AFTER MIDNIGHT...WITH SUSTAINED SPEEDS OF 20
TO 30 MPH DEVELOPING BEFORE DAYBREAK...ALONG WITH SOME WIND GUSTS
REACHING 50 MPH.

THE STRONG SOUTHEAST WINDS WILL PERSIST UNTIL SHORTLY AFTER
DAYBREAK...BEFORE DIMINISHING AND SHIFTING INTO THE SOUTHWEST.

RESIDENTS SHOULD TAKE TIME NOW TO SECURE LOOSE OUTDOOR
OBJECTS...WHICH CAN EASILY BE PROPELLED IN THE STRONG WINDS.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

KL
1 follow-up statement
000 
WWUS71 KALY 080836
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
336 AM EST MON JAN 8 2007

MAZ001-025-NYZ054-061-VTZ013-080945-
/O.CAN.KALY.WI.Y.0001.000000T0000Z-070108T1400Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN RENSSELAER-
EASTERN COLUMBIA-BENNINGTON-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...HOOSICK FALLS...
CHATHAM...BENNINGTON
336 AM EST MON JAN 8 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WIND
ADVISORY THAT WAS IN EFFECT FOR THE BERKSHIRES...TACONICS AND
SOUTHERN GREEN MOUNTAINS FOR EARLY THIS MORNING.

SURFACE WIND REPORTS INDICATE THAT THE WIND...ALTHOUGH BRISK...IS
NOT BLOWING STRONG ENOUGH TO WARRANT A WIND ADVISORY EARLY THIS
MORNING. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Jan 7, 4:32 AM EST, 11 hours 27 minutes earlier.

Area forecast discussion, Jan 7, 4:32 AM EST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 AM EST SUN JAN 7 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC REGION WILL MOVE OFF THE NEW
ENGLAND COAST TODAY. A CYCLONE OVER THE LOWER MISSISSIPPI VALLEY
WILL MOVE TO THE LOWER OHIO VALLEY THIS EVENING...AND TO THE
EASTERN GREAT LAKES AT DAYBREAK MONDAY. THIS LOW PRESSURE WILL
MOVE TO SOUTHERN QUEBEC PROVINCE MONDAY EVENING. SECONDARY LOW
PRESSURE WILL FORM OVER NEW JERSEY THIS EVENING AND MOVE TO
NORTHERN MAINE MONDAY EVENING. A COLD FRONT WILL MOVE ACROSS
EASTERN NEW YORK AND WESTERN NEW ENGLAND MONDAY AFTERNOON...BRINGING
DRIER AND COLDER AIR TO THE COUNTY WARNING AREA. A WESTERLY FLOW
OF COLD AIR ACROSS THE GREAT LAKES WILL BRING SNOW SHOWERS TO THE
REGION FROM THE CATSKILLS TO THE SOUTHERN ADIRONDACKS.

&&

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
THERE WERE CONSIDERABLE AMOUNTS OF LOW CLOUDS OVER MOST OF THE
COUNTY WARNING AREA EARLY THIS MORNING. THESE WILL SLOWLY ERODE
AND THERE WILL BE A GOOD DEAL OF SUNSHINE BY LATE THIS MORNING.
CIRRUS CLOUDINESS WILL COVER THE REGION THIS AFTERNOON. THESE HIGH
CLOUDS WILL MARK THE LEADING EDGE OF MOISTURE FROM THE CYCLONE
APPROACHING FROM THE LOWER MISSISSIPPI VALLEY. THE SURFACE RIDGE
AND SLACK PRESSURE GRADIENT WILL BE ASSOCIATED WITH LIGHT WIND
TODAY. WE BLENDED TEMPERATURE GUIDANCE FROM THE NESTED
GRID...AVIATION AND ETA MODELS TO DERIVE OUR HIGH TEMPERATURES.
ALL SOURCES OF GUIDANCE WERE SIMILAR. WE ENDED UP WITH READINGS
FROM NEAR 40 IN THE ADIRONDACKS TO THE LOWER 50S IN THE HUDSON
VALLEY...SOUTH OF THE CAPITAL DISTRICT.

MOST NUMERICAL MODELS SUGGEST THAT PRECIPITATION WILL ARRIVE IN
THE BULK OF THE COUNTY WARNING AREA BEFORE MIDNIGHT. WE USED THIS
TIMING TO INCREASE OUR PROBABILITY TO CATEGORICAL VALUES BY
MIDNIGHT. MODEL FORECAST SOUNDINGS FROM THE AVIATION AND WEATHER
RESEARCH AND FORECASTING MODELS SUGGEST THAT THE PRECIPITATION
WILL BE MAINLY SNOW FROM THE ADIRONDACKS TO SOUTHERN VERMONT
BEFORE 4 AM. THEREAFTER...WE MIXED SNOW RAIN AND SLEET. AND WE
DECREASED THE SNOW TO LIQUID RATIO OVER THE COURSE OF THE
NIGHT...ENDING UP WITH TOTAL SNOW ACCUMULATIONS FROM 1 TO 4 INCHES
IN THE NORTHERN PORTION OF THE COUNTY WARNING AREA. FROM THE
MOHAWK VALLEY AND CAPITAL DISTRICT SOUTHWARD WE FORECAST RAIN
TONIGHT. WE BLENDED QUANTITATIVE PRECIPITATION FORECASTS FROM
SEVERAL NUMERICAL MODELS.

WE WERE CONCERNED THAT IF THE PRECIPITATION WERE TO OCCUR AS RAIN
OVER THE ENTIRE COUNTY WARNING AREA...THAT THERE WOULD BE A THREAT
OF MINOR FLOODING IN SOME RIVER BASINS IN THE NORTHERN PORTION OF
THE REGION. HOWEVER...WITH THE BULK OF THE PRECIPITATION EXPECTED
TO OCCUR AS SNOW...THE THREAT IS MITIGATED. WE DID NOT ISSUE A
FLOOD WATCH.

ONCE AGAIN...A BLEND OF MODEL TEMPERATURE GUIDANCE SEEMED
REASONABLE. THE LOWEST TEMPERATURES OCCUR AT OR BEFORE MIDNIGHT...
THEN RISE SLOWLY AS A BRISK SOUTHERLY GRADIENT-LEVEL FLOWS IMPACTS
THE AREA. A STRONG LOW-LEVEL WIND MAXIMUM IS FORECAST TO MOVE INTO
THE AREA TONIGHT AS THE CENTER OF THE LOW PRESSURES RIDES
NORTHWARD TO THE EASTERN GREAT LAKES. HOWEVER...THE AIR MASS IS
QUITE STABLE IN THE LOWER FEW THOUSAND FEET AND THIS WILL KEEP THE
HIGH MOMENTUM AIR WELL ABOVE THE DECK.

THE ENTIRE AREA SHOULD HAVE RAIN AT DAYBREAK PER THE CANADIAN
ENVIRONMENTAL MULTISCALES PRECIPITATION TYPE FORECAST. THERE MAY
BE NEARLY AN ADDITIONAL INCH OF RAINFALL IN SOUTHWESTERN NEW
ENGLAND MONDAY BEFORE THE PRECIPITATION ENDS OR BECOMES SHOWERY IN
THE EARLY AFTERNOON. THE HEAVIEST RAINFALL IS LIKELY TO BE IN THE
SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA...BUT THIS HAS
BEEN THE DRIEST PORTION OF THE REGION FOR THE PAST SEVERAL
DAYS AND FLOOD GUIDANCE IS RELATIVELY HIGH THERE. WITH PORTIONS
OF THE SOUTH ABLE TO TAKE UP TO 4 INCHES OF RAINFALL...OUR
EXPECTED MAXIMUM OF 2 INCHES IS NOT ANTICIPATED TO PRODUCE
FLOODING. THE BLENDER YIELDS HIGHS FROM THE MID 30S TO MID 40S
MONDAY. THE COLDER AIR MOVING IN BEHIND THE FRONT WILL CHANGE RAIN
SHOWERS TO SNOW SHOWERS IN THE NORTHWESTERN MOUNTAINS. A
TIGHTENING PRESSURE GRADIENT AND DESTABILIZING ATMOSPHERE WILL
LEAD TO BRISK WEST NORTHWEST WINDS IN THE AFTERNOON.

THE WIND SHOULD CARRY OVER INTO MONDAY NIGHT. AND THE BRISK FLOW
WILL DRIVE COLDER AIR ACROSS THE EASTERN GREAT LAKES AND INTO
UPSTATE NEW YORK WHERE SEVERAL INCHES OF SNOW IS LIKELY TO
ACCUMULATE IN DOWNWIND LOCATIONS. LATER SHIFTS WILL HAVE TO KEEP
AN EYE ON THE SOUTHERN ADIRONDACKS WHERE A LAKE EFFECT SNOW
ADVISORY...OR PERHAPS EVEN A WARNING MAY BE NEEDED. TEMPERATURES MONDAY
NIGHT WILL FALL TO SUBFREEZING LEVELS...BUT WILL BE MAINLY ABOVE
25 DEGREES FAHRENHEIT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AND COLDER AIR WILL CONTINUE TO FLOW INTO THE REGION DURING THE
PERIOD FROM TUESDAY INTO WEDNESDAY. HOWEVER...AS A RIDGE OF HIGH
PRESSURE DRIFTS TO THE EAST WEDNESDAY NIGHT...MILDER AIR WILL
RETURN THURSDAY. DRY WEATHER SHOULD HOLD THROUGH THURSDAY AND
SUNSHINE SHOULD ENSURE THAT SUPERNORMAL TEMPERATURES OCCUR ONCE
AGAIN. A BRISK SOUTHWESTERLY FLOW ON FRIDAY WILL CONTINUE TO BUMP
THE MERCURY UP THE SCALE...ESPECIALLY IF IT TURNS OUT TO BE A DRY
DAY AS SOME OF THE LATEST GUIDANCE SUGGESTS.

THERE IS A HINT ON SOME OF THE MID-RANGE NUMERICAL MODELS THAT A
MORE WINTER-LIKE SCENARIO MAY OCCUR LATE THIS COMING WEEKEND. TIME
WILL TELL.

WE MADE LITTLE CHANGE TO THIS PERIOD OTHER THAN TO TWEAK
TEMPERATURE...WIND AND PRECIPITATION VALUES WITH THE LATEST GUIDANCE.

&&

.AVIATION /08Z-06Z/...
VFR CONDITIONS THROUGH SUNDAY EVENING...ALTHOUGH A FEW PATCHES OF
MVFR CLOUDS COULD OCCUR...MAINLY N AND W OF MOST TERMINAL
LOCATIONS...THROUGH 14Z. CLOUDS WILL LOWER/THICKEN THROUGH THE
DAY...WITH CIGS DROPPING INTO THE MVFR RANGE TOWARD 06Z.
THEN...EXPECT FAIRLY RAPID DETERIORATION INTO THE IFR RANGE AFTER
08Z...ALONG WITH VSBYS.

AS FOR PRECIP ONSET TIME...LOOKS LIKE GENERALLY BETWEEN 04Z-07Z/MON.
P-TYPE SHOULD BE ALL RAIN AT KPOU...WITH MAINLY RAIN AT
KALY...ALTHOUGH SOME WET SNOW COULD MIX IN BRIEFLY BETWEEN 06Z-08Z.
AT KGFL...PRECIP SHOULD BEGIN AS A RAIN/SNOW MIX...AND MAY BRIEFLY
TURN TO ALL SNOW...BEFORE CHANGING TO PLAIN RAIN TOWARD 12Z/MON.

WINDS SHOULD GRADUALLY DIMINISH...FROM A 270-300 DIRECTION AT LESS
THAN 10 KT IN MOST PLACES BY 12Z...ALTHOUGH WINDS MAY BRIEFLY REMAIN
ABOVE 10KT THROUGH 14Z AT KALB AND KPOU. WINDS SHOULD BACK INTO A
160-180 DIRECTION AFTER 18Z/SUN...WITH SPEEDS LESS THAN 10 KT. WINDS
SHOULD BACK A BIT MORE TONIGHT...GENERALLY INTO A 120-150
DIRECTION...WITH SPEEDS OF 10KT OR GREATER BY 12Z/MON AT KALB...AND
LESS AT KGFL/KPOU. LOW LEVEL WIND SHEAR WILL BE AN INCREASING
CONCERN TOWARD 12Z/MON AT ALL TERMINALS...AS WINDS AT 2000-3000 FT
INCREASE FROM 150-170 DEGREES AT 35-45 KT.

&&

.HYDROLOGY...
IN THE SHORT TERM...STILL HAVE MINOR FLOODING OCCURRING FROM
PREVIOUS RAINFALL/SNOWMELT ON W CANADA CREEK...BELOW HINCKLEY...WITH
HINCKLEY RESERVOIR SPILLING AT AROUND 2 FT...AND LEVEL JUST OVER FS.
CURRENT EXPECTATIONS ARE FOR DOWNSTREAM CONDITIONS AT KAST BRIDGE TO
REMAIN JUST BELOW FS...CRESTING AT 5.9 FT LATER SUNDAY. A FLOOD
ADVISORY WAS ISSUED EARLIER TO ADDRESS THIS CONCERN...AND STILL
NEEDS TO BE MONITORED. THESE RIVER LEVELS SHOULD DROP BACK A BIT
BRIEFLY SUN EVENING/NIGHT...BEFORE POTENTIALLY RISING AGAIN MON/MON
NIGHT. FORTUNATELY...SOME OF THE PRECIP WITH NEXT SYSTEM MAY BE
FROZEN...BUT NEVERTHELESS...AREAS OF THE UPPER MOHAWK/BLACK RIVER
BASINS WILL BE MOST PRONE TO POSSIBLE ADDITIONAL MINOR FLOODING WITH
SUN NT/MON PRECIP...WITH LIQUID EQUIVALENTS POTENTIALLY RANGING FROM
0.50-1.0 INCH.

RAINFALL AMOUNTS WILL LIKELY BE GREATER TO THE S/E...ACROSS THE
LOWER HUDSON AND HOUSATONIC BASINS...BUT PREVIOUS RAINFALL WAS A BIT
LESS THERE...SO FLOODING CONCERNS ARE NOT AS GREAT...ALTHOUGH SOME
MINOR TO MODERATE RISES ARE CERTAINLY POSSIBLE MON...ESP ON SMALLER
CREEKS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...KL
HYDROLOGY...KL
Hazardous weather outlook, Jan 7, 3:36 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
336 AM EST SUN JAN 7 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
336 AM EST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:03 PM ESTFlood WatchALYBennington25 hr

Nearby

Wind Advisories in New York, 2007Wind Advisories in Vermont, 2007Wind Advisories in Massachusetts, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.